Institutional members access full text with Ovid®

Share this article on:

Alkylamine Antihistamine Toxicity and Review of Pediatric Toxicology Registry of the National Association of Medical Examiners: Report 4: Alkylamines

Jumbelic, Mary I. M.D.; Hanzlick, Randy M.D.; Cohle, Steve M.D.

The American Journal of Forensic Medicine and Pathology: March 1997 - Volume 18 - Issue 1 - p 65-69
Articles

Antihistamines are popular nonprescription medications for the treatment of allergy and cold symptoms. Accidental exposures to these preparations are common with >14,000 occurring annually in children under the age of 6 years (1). Despite this, there is limited information about toxic and lethal concentrations of these drugs in children. We present a case of a pediatric fatality due to a common brompheniramine and phenylpropanolamine preparation and review available Pediatric Toxicology Registry data on alkylamine antihistamines. The data collected by the Pediatric Toxicology Registry on the drug phenylpropanolamine has been previously reported (2).

A review of the Registry data suggests that postmortem blood brompheniramine concentrations of 0.4 mg/L and greater in children is indicative of brompheniramine poisoning. However, pheniramine was also present in the blood in the same case and may have caused an additive effect. The data are insufficient to establish the threshold of fatal blood pheniramine concentration in children. Data for chlorpheniramine are lacking.

From the Onondaga County Medical Examiner's Office (MIJ), Syracuse, New York; Center for Disease Control (RH), Atlanta, Georgia; and Department of Laboratory Medicine (SC), Blodgett Memorial Medical Center, Grand Rapids, Michigan, U.S.A.

Received May 4, 1995; accepted June 24, 1995.

Address correspondence and reprint requests to Dr Mary I. Jumbelic, Deputy Chief Medical Examiner, Onondaga County Medical Examiner's Office, 330 W. Onondaga Street, Syracuse, NY, 13202, U.S.A.

© Lippincott-Raven Publishers